Alert archive / South Dakota / Wind Advisories in 2009
Wind Advisory 4, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at Jan 31, 2009, 2:08 PM CST for 18 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jan 31, 2009, 2:08 PM CST (20:08 UTC)
- Expired
- Jan 31, 2009, 7:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 16 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.1 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3058 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KABR 312008 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 208 PM CST SAT JAN 31 2009 ...STRONG WINDS TO CONTINUE INTO THE EVENING... .A COLD FRONT MOVING THROUGH THE AREA WILL BRING STRONG NORTHWEST WINDS INTO THE EVENING. MNZ039-046-SDZ003>011-015>023-010100- /O.NEW.KABR.WI.Y.0004.090131T2008Z-090201T0100Z/ TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN... HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE... IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON... REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...CLEAR LAKE 208 PM CST SAT JAN 31 2009 /108 PM MST SAT JAN 31 2009/ ...WIND ADVISORY IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS EVENING. NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED TO CONTINUE INTO THE EARLY EVENING BEFORE DIMINISHING. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER... OR GUSTS TO 45 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ MOHR
1 follow-up statement
000 WWUS73 KABR 010052 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 652 PM CST SAT JAN 31 2009 MNZ039-046-SDZ003>011-015>023-010200- /O.EXP.KABR.WI.Y.0004.000000T0000Z-090201T0100Z/ TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN... HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE... IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON... REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...CLEAR LAKE 652 PM CST SAT JAN 31 2009 /552 PM MST SAT JAN 31 2009/ ...WIND ADVISORY WILL EXPIRE AT 7 PM CST /6 PM MST/ THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 7 PM CST /6 PM MST/ THIS EVENING. THE WIND CONTINUES TO DECREASE SLOWLY THIS EVENING...THEREFORE THE WIND ADVISORY IS BEING ALLOWED TO EXPIRE AT 7PM CST. $$ TDK
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jan 31, 12:47 PM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Jan 31, 12:47 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE ABERDEEN SD 1247 PM CST SAT JAN 31 2009 .UPDATE... TEMPERATURES HAVE RISEN INTO THE 40S ALREADY EARLY THIS AFTERNOON. THE WINDS HAVE ALSO INCREASED AND WILL BE CLOSE OR COULD GO INTO THE WIND ADVISORY CATEGORY FOR A TIME. WILL CONTINUE TO WATCH THIS. UPDATED FORECAST TO MAINLY INCREASE TEMPERATURES A LITTLE. && .PREV DISCUSSION... .SHORT TERM...TODAY THROUGH MONDAY CHALLENGES IN THE SHORT TERM ARE TEMPERATURES THROUGHOUT THE PERIOD...AND THE POSSIBILITY OF A WIND ADVISORY TODAY. AN AREA OF LOW PRESSURE...CURRENTLY OVER CENTRAL SASKATCHEWAN WILL PLAY A BIG FACTOR IN TODAYS WEATHER FORECAST. THE CWA IS BEHIND A STALLED FRONTAL BOUNDARY WITH SOUTHWEST TO WEST WINDS WHICH IS KEEPING LOWS FROM FALLING MUCH TONIGHT. THE THICK CIRRUS SHIELD CERTAINLY HAS HELPED TO KEEP THE LOWS UP AS WELL. AS OF 08Z...KMBG HAD A TEMPERATURE OF 41 DEGREES. AS THE PREVIOUSLY MENTIONED AREA LOW PRESSURE MOVES EAST...A TIGHT PRESSURE GRADIENT WILL SLIDE SE ACROSS THE REGION LATER THIS AFTERNOON. SIX HOUR PRESSURE RISE OF 6 TO 7 MBS PUSH THROUGH ND AND INTO WESTERN SD. OVER THE CWA HOWEVER...THE PRESSURE RISE IS 4 TO 5 MBS. THE NORTHWEST PORTION OF THE CWA WOULD BE THE BEST LOCATION FOR A WIND ADV...HOWEVER WILL FORGO ONE FOR NOW. THE STRONGEST WINDS OFF THE LAV/MAV/MET ARE SUSTAINED AT 25 KNOTS WITH GUSTS UP TO 34 KNOTS IN KMBG. BOTH OF THESE ARE JUST BELOW WIND ADV CRITERIA. TEMPERATURES TODAY WILL BE TRICKY GIVEN THE WARM AIR ALREADY IN PLACE. HAVE CONTINUED WITH A BLEND OF THE OFTEN TOO WARM MAV AND THE TOO COOL MET THROUGH TONIGHT. HIGHS ON SUNDAY WILL LIKELY POSE AS A PROBLEM. TEMPS AT THE 850 MB LEVEL ARE SHOWN TO DROP TO 10C BELOW ZERO BY SUNDAY AFTERNOON...BUT DECENT LOW LEVEL LAPSE RATES WILL ALLOW FOR GOOD MIXING TO TAKE PLACE. THE LATEST ADJMAV GUIDANCE IS SOME TEN DEGREES WARMER THEN WHAT WAS PREVIOUSLY FORECAST. HAVE NUDGED HIGHS TOWARDS THE SLIGHTLY WARMER ADJMET GUIDANCE...WHICH IS STILL SEVERAL DEGREES BELOW ADJMAV. THE COLD SURGE THAT WAS EXPECTED SUNDAY NIGHT...NOW LOOKS TO BE MORE OF A GLANCING BLOW ON MONDAY. HAVE SLOWLY INCREASED HIGHS ON MONDAY AS THE MAV GUIDANCE IS SHOWING MID 20S CWA WIDE...AND THE MET GUIDANCE SHOWING AT LEAST UPPER TEENS. BELIEVE BOTH MODELS ARE OVER DOING HIGHS IN THE EAST WHERE CAA WILL BE THE STRONGEST. .LONG TERM...MONDAY NIGHT THROUGH WEDNESDAY NIGHT MEDIUM RANGE MODELS ARE IN PRETTY FAIR AGREEMENT AT LEAST IN THIS AREA. THE EXTENDED PERIOD OPENS WITH WELL DEVELOPED NORTHWEST H5 FLOW OVER THE UPPER MIDWEST. ON TUESDAY VERY COLD H85 TEMPERATURES ARE SLIDING SOUTH JUST TO THE EAST OF SOUTH DAKOTA WITH NEGATIVE DOUBLE DIGIT C READINGS OVER MUCH OF THIS AREA. BY WEDNESDAY EVENING THE H5 UPPER LEVEL WESTERN RIDGE RESPONSIBLE FOR THE NORTHWEST FLOW STARTS TO SLIDE EAST PUSHING BIG H5 HEIGHT RISES INTO THE AREA. BY THE END OF THE PERIOD H85 TEMPERATURES ARE PUSHING DOUBLE DIGITS ABOVE ZERO C. VERY LITTLE MOISTURE IS EXPECTED DURING THIS PERIOD. THE AIR MOVING ACROSS THIS AREA IS OF PACIFIC ORIGIN BUT HAS TRAVELED ACROSS THE ROCKIES SO IS LEFT WITH LITTLE MOISTURE. THUS HAVE KEPT DRY PERIOD AND WARMED TEMPERATURES AFTER TUESDAY. && .AVIATION... VFR CONDITIONS PREVAIL ACROSS THE REGION TODAY. CEILINGS WILL BE UNLIMITED AND VISIBILITY WILL REMAIN UNRESTRICTED. A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS SOUTHERN CANADA TODAY AND PUSH COLD AIR SOUTH INTO THIS REGION. A TIGHT PRESSURE GRADIENT WILL DEVELOP BEHIND THE COLD FRONT THIS AFTERNOON AND COULD MAKE SURFACE WIND A CONCERN WITH SPEEDS OVER 30KT EXPECTED. WINDS WILL DIMINISH TONIGHT. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...MOHR SHORT TERM...SD LONG TERM...KEEFE AVIATION...CONNELLY WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jan 31, 1:36 PM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 136 PM CST SAT JAN 31 2009 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 136 PM CST SAT JAN 31 2009 /1236 PM MST SAT JAN 31 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG NORTHWEST WINDS OF 20 TO 35 MPH GUSTING OVER 40 MPH ARE EXPECTED TO CONTINUE INTO THE EARLY EVENING BEFORE DIMINISHING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MOHR
Nearby
Wind Advisories in South Dakota, 2009Wind Advisories in Minnesota, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.